Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 61, NWS Tallahassee, FL

May 16, 2015Geneva County, Alabama; Holmes County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 16, 2015, 3:42 PM CDT for Geneva County, Alabama; Holmes County, Florida. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 3:42 PM CDT (20:42 UTC)
Expired
May 16, 2015, 4:30 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Geneva County, AL, Holmes County, FL

What was reported inside it

TimeReportWhereRemark
May 16, 3:45 PM CDTTSTM WND DMGMiller Crossroads, FLTREE DOWN ON SPEARS ROAD AS WELL AS LIMBS DOWN ON THE ROAD NEAR HIGHWAY 2 AND HIGHWAY 177

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS52 KTAE 162042
SVRTAE
ALC061-FLC059-162130-
/O.NEW.KTAE.SV.W.0061.150516T2042Z-150516T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHEASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 430 PM CDT

* AT 342 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF HARTFORD...OR 11
  MILES SOUTHEAST OF GENEVA...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARTFORD...SLOCOMB...MALVERN...ESTO...NOMA...BLACK...BALD HILL...
  SMITH CROSSROADS...MILLER CROSSROADS...TENDIL CROSSING...KELLYS
  CROSSROADS...BETHLEHEM...HOLLAND CROSSROADS...THURSTON...NOMA
  JUNCTION...DUNDEE...HENDRIX CROSSROAD...HIGHFALLS...HIGH BLUFF AND
  BAILEY CROSSROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3120 8551 3087 8560 3089 8581 3120 8584
TIME...MOT...LOC 2042Z 189DEG 15KT 3096 8571 

$$

42-DVD
2 follow-up statements
641 
WWUS52 KTAE 162058
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
358 PM CDT SAT MAY 16 2015

FLC059-162107-
/O.CAN.KTAE.SV.W.0061.000000T0000Z-150516T2130Z/
HOLMES FL-
358 PM CDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOLMES COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3120 8551 3100 8557 3099 8582 3120 8584
TIME...MOT...LOC 2057Z 193DEG 16KT 3103 8568 

$$

ALC061-162130-
/O.CON.KTAE.SV.W.0061.000000T0000Z-150516T2130Z/
GENEVA AL-
358 PM CDT SAT MAY 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN GENEVA COUNTY...

AT 357 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HARTFORD...OR 11 MILES EAST OF GENEVA...MOVING NORTH AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...SLOCOMB...MALVERN...BLACK...BALD HILL...THURSTON...
DUNDEE...HENDRIX CROSSROAD...HIGHFALLS...HIGH BLUFF...BAILEY
CROSSROAD AND KELLYS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3120 8551 3100 8557 3099 8582 3120 8584
TIME...MOT...LOC 2057Z 193DEG 16KT 3103 8568 

$$

42-DVD
907 
WWUS52 KTAE 162127
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
427 PM CDT SAT MAY 16 2015

ALC061-162137-
/O.EXP.KTAE.SV.W.0061.000000T0000Z-150516T2130Z/
GENEVA AL-
427 PM CDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GENEVA COUNTY WILL
EXPIRE AT 430 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3120 8551 3100 8557 3099 8582 3120 8584
TIME...MOT...LOC 2125Z 189DEG 15KT 3103 8568 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:42 PM CDT, 1 hour earlier.

Area forecast discussion, May 16, 2:42 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT SAT MAY 16 2015

.NEAR TERM [THROUGH TONIGHT]...

BEST RAIN CHANCES THROUGH THE AFTERNOON AND EARLY EVENING WILL
GENERALLY BE WEST OF THE APALACHICOLA RIVER. THIS REGION IS
CHARACTERIZED BY HIGHER SURFACE DEWPOINTS (LOWER 70S) AND LESS
SINKING INFLUENCE FROM THE UPPER RIDGE AXIS CENTERED OVER THE
FLORIDA PENINSULA. THE ACTIVITY SHOULD DIMINISH EARLY THIS EVENING
WITH THE LOSS OF DAYTIME HEATING, WITH DRY CONDITIONS PREVAILING
OVERNIGHT.

.SHORT TERM [SUNDAY THROUGH MONDAY NIGHT]...

THE FORECAST AREA WILL REMAIN ON THE WESTERN PERIPHERY OF A DEEP
LAYER RIDGE WITH GENERALLY SOUTHWEST FLOW ALOFT. WEAK UPPER LEVEL
IMPULSES WILL GRAZE THE AREA AS THEY LIFT MAINLY TO THE NORTHWEST
OF THE AREA. WITH A MOIST AND UNSTABLE AIRMASS REMAINING IN
PLACE...TYPICAL OF SUMMERTIME...ISOLATED TO SCATTERED DIURNAL
CONVECTION IS EXPECTED. THE HIGHEST COVERAGE IS LIKELY TO BE
ACROSS THE WESTERN HALF OF THE AREA. AFTERNOON HIGHS MOSTLY IN THE
LOWER 90S ARE EXPECTED WITH OVERNIGHT LOWS IN THE UPPER 60S TO
LOWER 70S.

.LONG TERM [TUESDAY THROUGH SATURDAY]...

THE DEEP LAYER RIDGE IS EXPECTED TO FLATTEN OUT DURING THE MIDDLE
PART OF THE WEEK WITH A WEAK COLD FRONT MOVING INTO THE REGION.
THE WEAKENING FRONT MAY STILL SERVE AS A FOCUSING MECHANISM FOR
ISOLATED TO SCATTERED DIURNAL CONVECTION THROUGH THE WEEK WITH
POPS IN THE 20-30 PERCENT RANGE. TEMPERATURES ARE LIKELY TO
CONTINUE TO BE ABOVE NORMAL WITH DAYTIME HIGHS IN THE LOW TO MID
90S AND OVERNIGHT LOWS AROUND 70. SINCE APRIL 1ST...KTLH HAS ONLY
SEEN 5 DAYS WHERE THE AVERAGE TEMPERATURE WAS AT OR BELOW NORMAL.

&&

.AVIATION...

[THROUGH 18Z SUNDAY] SCATTERED THUNDERSTORMS MAY IMPACT KDHN AND
KECP THIS AFTERNOON. THEREAFTER, VFR CONDITIONS WILL PREVAIL
THROUGH THE OVERNIGHT HOURS WITH LIGHT WINDS.

&&

.MARINE...

ANOTHER EASTERLY SURGE IN WINDS IS EXPECTED TONIGHT EAST OF
APALACHICOLA...BUT NOT AS STRONG AS WHAT OCCURRED THIS MORNING.
RELATIVELY LOW WINDS AND SEAS ARE THEN EXPECTED THROUGH EARLY NEXT
WEEK.

&&

.FIRE WEATHER...

MINIMUM RELATIVE HUMIDITY SHOULD GENERALLY REMAIN ABOVE 40 PERCENT
WITH SCATTERED SHOWERS AND STORMS EXPECTED THE NEXT SEVERAL
DAYS. THERE IS NO RISK OF RED FLAG CONDITIONS.

&&

.HYDROLOGY...

ALTHOUGH THERE ARE CHANCES FOR RAIN FOR THE NEXT SEVERAL DAYS,
RAINFALL IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TO CAUSE FLOODING
ALONG OUR AREA RIVERS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   69  92  71  90  72 /  20  20  10  40  20
PANAMA CITY   72  85  74  85  74 /  20  30  10  30  20
DOTHAN        68  89  69  91  70 /  40  50  20  40  30
ALBANY        68  90  70  91  71 /  20  20  20  40  30
VALDOSTA      66  91  68  93  69 /  20  10  10  30  30
CROSS CITY    67  91  68  90  70 /  20  30  20  30  20
APALACHICOLA  74  87  74  87  75 /  20  20  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     COASTAL BAY-COASTAL FRANKLIN-COASTAL GULF-SOUTH WALTON.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...CAMP
SHORT TERM...DVD
LONG TERM...DVD
AVIATION...CAMP
MARINE...DVD
FIRE WEATHER...BARRY
HYDROLOGY...MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:56 AM CDTSmall Craft AdvisoryTAE6 hr
May 16, 3:05 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton16 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.